MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 CONCERTO NYLON; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 CONCERTO NYLON; DEVICE, EMBOLIZATION, VASCULAR
Model Number NV-4-8-HELIX
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/07/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the physician attempted to deploy the concerto coil twice with the instant detacher as well as manually, but the coil would not detach.The coil was retrieved safely from the patient and replaced with another product of the same size to complete the procedure.It was noted a second instant detacher was not used, and there was no issue with the first instant detacher.It was indicated that all devices were prepared as per the instructions for use (ifu), and no patient symptoms or further complications were reported as a result of this event.The patient was undergoing surgery for treatment of mesenteric artery embolization.It was noted the patient's vessel tortuosity was minimal.
 
Additional Manufacturer Narrative
H3.Product analysis findings: the proximal end of the concerto pusher exhibited jagged edges indicating the pusher had been broken.It was reported manual detachment was attempted by the physician.However, the concerto pusher hypotube break indicator (hbi) was found intact at the at the manual detachment location.The concerto pusher total length was measured to be ~186.5cm.When compared to the product drawing, ~1.5cm of the proximal end of the concerto pusher was found broken off and not returned, including the actuator interface (ai).The concerto pusher was found bent at ~12.0cm from the proximal end.Under the microscope, the release wire coin was found to be located against the lumen stop, the shield coil was found to be present, and the implant coil was still attached to the pusher.What appears to be dried residue (blood/contrast) was found on the release wire coin at the lumen stop.As the actuator interface was not intact the concerto coil could not be used with an in-house id.Therefore, the pusher was broken at the hbi.Difficulty was encountered pulling the release wire out from within the pusher.Using tweezers, an accessible portion of the release wire was pulled causing the coin to pull out from the lumen stop, detaching the implant coil.However, during the detachment attempt the release wire broke at the distal edge of the coin; therefore, the coin width could not be measured.The lumen stop was examined and found damaged.The damage to the lumen stop is consistent with damage caused by the release wire coin being jammed at the lumen stop.As the lumen stop was found damaged the inner diameter could not be measured.The shield coil was stretched and trimmed off to access the retainer ring.The inner diameter of the retainer ring appears to be in good condition.The retainer ring inner diameter was measured to be 0.0044¿ which is within specification (.00455" ±.00010).The implant coil was stretched to access the detach element.The detach element was examined and found in good condition.There was no evidence of weld spots on the detach element.No other anomalies were observed.Based on the device analysis and reported information, the customer¿s report of ¿non-detachment¿ was confirmed.It is likely that the jammed condition of the release wire coin in the lumen stop led to the difficulty during detachment.The release wire coin can become jammed at the lumen stop if the lumen stop inner diameter is too large or if the release wire coin is too small.However, the coin width and lumen stop inner diameter could not be measured.Therefore, the cause for the release coin ¿jamming¿ could not be determined.The instant detacher (id) used in the event was not returned.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
CONCERTO NYLON
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key10709394
Report Number2029214-2020-01037
Device Sequence Number3907494
Product Code KRD
UDI-Device Identifier00847536033535
UDI-Public00847536033535
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K090046
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/19/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/04/2023
Device Model NumberNV-4-8-HELIX
Device Catalogue NumberNV-4-8-HELIX
Device Lot NumberB064626
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/29/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/09/2020
Supplement Date Received by Manufacturer04/01/2021
Initial Report FDA Received Date10/21/2020
Supplement Report FDA Received Date04/19/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1